Physics and Astronomy Publications

Title

A Numerical Method for One-dimensional Action Functionals of Photonic Band-gap Structures

Document Type

Article

Publication Date

6-2004

Journal

Canadian Journal of Physics

Volume

82

Issue

6

First Page

423

Last Page

437

URL with Digital Object Identifier

http://dx.doi.org/10.1139/p04-014

Abstract

Photonic band gaps (PBG), photonic analogues of electronic semiconductor band gaps, have attracted much attention recently because of numerous potential applications in communications and computing. Aközbek and John (Phys. Rev. E, 57, 2287 (1998).) developed a variational model of such band gaps, using action functionals, where solitary waves are expanded in terms of a finite orthonormal basis. These expansions to finite order N converged to solitary waves. The nonlinear polynomial equations for the coefficients in the expansions, have nonunique solutions. Our paper, makes a study of the multiplicity of the solutions for one-dimensional photonic band-gap structures. It is found that the nonuniqueness grows dramatically with the order of the expansion N. We use homotopy, which continuously deforms the solutions of exactly solvable systems, into the solutions of the systems to be solved with new results in numeric algebraic geometry, such that all solutions are determined. We used Maple 7 to obtain the polynomial equations for the variational coefficients, extending Aközbek and John's approach. A homotopy-based package PHCpack was used to solve the systems for N ≤ 4 and a linearization-extrapolation method was developed to find real solutions for N ≥ 5. The results are compared with the exact soliton solutions and their convergence behavior is discussed. The interplay of geometrical, topological and variational methods is seen in these interesting physical band-gap structures.

Les écarts de bande photoniques (PBG), analogues au écarts de bande électroniques dans les semi-conducteurs, attirent beaucoup l'attention, à cause de leur utilisation potentielle pour les communications et les ordinateurs. Aközbek et John (Phys. Rev. E, 57, 2287 (1998).) ont développé un modèle variationnel pour un tel système, utilisant des fonctionnelles d'action où des ondes solitaires sont exprimées sur une base orthonormale finie. Ces expansions à un ordre fini N convergent vers des ondes solitaires. Nous étudions ici la multiplicité des solutions pour des structures d'écart de bande photonique en 1-D. Nous trouvons que la non-unicité croît dramatiquement avec N. Nous utilisons l'homotopie qui déforme continuellement les solutions de systèmes avec solution exacte, en solutions à être résolues par la nouvelle méthode mixte numérique, algébrique et géométrique, de telle sorte que toutes les solutions sont déterminées. Nous utilisons Maple 7 pour obtenir l'équation polynomiale pour les coefficients variationnels, ce qui constitue une généralisation de la méthode de Aközbek et John. Nous utilisons le module de calculs homotopiques PHCpack pour les systèmes avec N ≤ 4 et une méthode d'extrapolation-linéarisation pour N ≥ 5. Nous comparons nos résultats avec les résultats solitoniques exacts et nous analysons leur convergence. On peut voir le rôle croisé des différentes méthodes géométrique, topologiue et variationnelle dans ces intéressants écarts de bande.